Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 13, 2020, 6:35 AM EDT for 5 counties in South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2020, 6:35 AM EDT (10:35 UTC)
- Expired
- Apr 13, 2020, 7:15 AM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bamberg County, SC, Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:20 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 494 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
042
WUUS52 KCAE 131035
SVRCAE
SCC009-017-027-075-085-131115-
/O.NEW.KCAE.SV.W.0059.200413T1035Z-200413T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
635 AM EDT Mon Apr 13 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in central South Carolina...
Clarendon County in central South Carolina...
Eastern Bamberg County in central South Carolina...
Southwestern Sumter County in central South Carolina...
Southeastern Orangeburg County in central South Carolina...
* Until 715 AM EDT.
* At 634 AM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Elloree to near Smoaks, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Manning, Holly Hill, Summerton, Bowman, Elloree, Alcolu, Santee
State Park, Santee Cooper Regional Airport, Santee, Eutawville,
Vance, Poplar Creek Landing, Rimini, Stumphole Landing, Eautaw
Springs, Blounts Landing, Lone Star, Low Falls Landing, St. Paul
and Rocks Pond Campground and Marina.
This includes the following highways...
Interstate 26 between mile markers 157 and 169.
Interstate 95 between mile markers 85 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8022 3330 8025 3326 8032 3328 8035
3326 8036 3326 8043 3329 8049 3333 8051
3318 8080 3362 8064 3381 8011 3367 8001
TIME...MOT...LOC 1034Z 241DEG 52KT 3360 8065 3316 8078
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:32 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 13, 2:32 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.
The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.
EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
018-020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Apr 13, 3:59 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Mon Apr 13 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 140800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 359 AM EDT Mon Apr 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. Line of potentially severe thunderstorms moving towards the area late tonight. Threat of damaging wind gusts as well as a few tornadoes with this line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning.
In the hours before
Local storm report, Apr 13, 5:51 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM TSTM WND GST 3 SSW IRMO 34.05N 81.22W
04/13/2020 M52 MPH LEXINGTON SC MESONET
LAKE MURRAY DAM RC-WINDS SENSOR REPORTED 52
MPH WIND GUST.
&&
DALocal storm report, Apr 13, 5:53 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 4 SSW SUMMIT 33.87N 81.44W
04/13/2020 LEXINGTON SC LAW ENFORCEMENT
SCHP REPORTED TREE DOWN ON POND BRANCH ROAD
AND DAVIS HITE PLACE. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 13, 5:54 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND DMG JACKSON 33.33N 81.79W
04/13/2020 AIKEN SC LAW ENFORCEMENT
SCHP REPORTED POWER LINES DOWN ON BURROUGHS
AND 2ND STREET IN LANGLEY, SC. TIME
ESTIMATED BY RADAR.
&&
DALocal storm report, Apr 13, 5:56 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND DMG JACKSON 33.33N 81.79W
04/13/2020 AIKEN SC LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
JACKSON. SCHP REPORTED POWER LINES DOWN ON
BURROUGHS AND 2ND STREET. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 13, 5:59 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
559 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 1 NNE BURNETTOWN 33.53N 81.85W
04/13/2020 AIKEN SC TRAINED SPOTTER
HAM RADIO OPERATOR REPORTED TREES DOWN AND
ROADWAY BLOCKED ON SUDLOW LAKE ROAD AND HWY
1. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Apr 13, 6:03 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TORNADO 6 S WINDSOR 33.40N 81.53W
04/13/2020 AIKEN SC TRAINED SPOTTER
A TRAINED SPOTTER REPORTED CONSIDERABLE
DAMAGE FROM A TORNADO IN THE VICINITY OF
HIGHWAY 278 AND JAYWOOD RD.
&&
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:23 AM EDT | Tornado Warning | CAE | Edgefield, McCormick | 37 min |
| Apr 13, 4:29 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 46 min |
| Apr 13, 4:41 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 49 min |
| Apr 13, 4:58 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 47 min |
| Apr 13, 5:06 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 39 min |
| Apr 13, 5:14 AM EDT | Tornado Warning | CAE | Aiken, Barnwell | 31 min |
| Apr 13, 5:16 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 29 min |
| Apr 13, 5:34 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Fairfield, Lexington, Newberry, Richland | 41 min |
| Apr 13, 5:37 AM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 23 min |
| Apr 13, 5:43 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 32 min |
| Apr 13, 5:55 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 35 min |
| Apr 13, 5:56 AM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 34 min |
| Apr 13, 6:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 28 min |
| Apr 13, 6:04 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Richland, Sumter | 41 min |
| Apr 13, 6:09 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 36 min |
| Apr 13, 6:13 AM EDT | Tornado Warning | CAE | Bamberg, Calhoun, Orangeburg | 32 min |
| Apr 13, 6:22 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 23 min |
| Apr 13, 6:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 52 min |
| Apr 13, 6:39 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Richland, Sumter | 31 min |
| Apr 13, 6:46 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 29 min |
| Apr 13, 6:58 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.